Thunderstorm Wind, Ford
- When
- August 4, 8:45 AM CST
- Where
- Ford County, 4 mi W of Gibson City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.470, -88.446
Small tree limbs were blown down.
Strong to severe thunderstorms moved across parts of east central Illinois during the late morning of August 4th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms moved across parts of east central Illinois during the late morning of August 4th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 4, 5:50 AM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 650 AM CDT TUE AUG 4 2009 .DISCUSSION... 315 AM...FORECAST CONCERNS THIS MORNING ARE FOG THRU SUNRISE... CONVECTION WITH FROPA THIS AFTERNOON INTO THIS EVENING...AND THEN A POTENTIAL HEAT WAVE THIS WEEKEND ALONG WITH CONVECTION CHANCES AHEAD OF THE HEAT. WHERE SKIES HAVE CLEARED OR ARE MOSTLY CLEAR...PATCHES OF FOG HAVE FORMED WITH VISIBILITIES VARYING QUITE A BIT. NOT EXPECTING ANY WIDESPREAD PROBLEMS AND THE FOG WILL BURN OFF SHORTLY AFTER SUNRISE. WILL INCLUDE FOG WITH THE ZFP THIS MORNING AND ALSO CONTINUE TO HANDLE FOG WITH NOWCASTS. ISOLATED STORMS DEVELOPED AROUND MIDNIGHT ACROSS THE FAR SOUTHEAST CWA...AIDED BY A WEAK UPPER DISTURBANCE WHICH HAS SINCE SHIFTED EAST OF THE AREA. REST OF THIS MORNING LOOKS RELATIVELY QUIET AS THE MAIN COLD FRONT SLOWLY SAGS SOUTH ACROSS THE MIDWEST TODAY AND ACROSS THE CWA THIS EVENING. INSTABILITY IS SUFFICIENT BUT ANY CONVECTION SEEMS LIKE IT WILL HOLD OFF UNTIL ANOTHER DISTURBANCE MOVES ACROSS CENTRAL IL LATE THIS AFTERNOON INTO THIS EVENING WITH THE FRONT ITSELF PROBABLY UNABLE TO FIRE CONVECTION UNTIL THEN. SO HAVE MAINTAINED LOW CHANCE POPS FOR THIS AFTERNOON WITH THE BEST CHANCES MAINLY SOUTH OF I-80 INTO THE EVENING HRS. A RIDGE OF HIGH PRESSURE SPREADS SOUTHEAST ACROSS THE UPPER MIDWEST TONIGHT AND THE LAKES REGION WEDNESDAY INTO THURSDAY. THIS WILL TURN WINDS NORTHEASTERLY AS WELL AS ADVECTING IN DRIER DEWPOINTS SO HUMIDITY LEVELS WILL LOWER SOME...ALONG WITH LAKE SHORE AREAS A FEW DEGREES COOLER. THIS HIGH SHIFTS EAST AND DEPARTS THURSDAY NIGHT INTO FRIDAY. AS IT DOES...UPPER RIDGING OVER THE PLAINS BEGINS TO SHIFT NORTHEAST. SPEED AT WHICH THIS OCCURS IS STILL UNCERTAIN. HOWEVER...THE MODELS ARE IN AGREEMENT THAT BY SATURDAY...SATURDAY NIGHT AT THE LATEST...THE RIDGE IS OVER THE CWA WITH 850MB TEMPS ANYWHERE FROM +20C TO +24C. THE ECMWF HAS BEEN FAIRLY CONSISTENT RUN TO RUN THE PAST FEW DAYS INDICATING CONVECTION FRIDAY NIGHT INTO SATURDAY MORNING ACROSS THE AREA. THE GFS...WHICH WAS PLAYING CATCH UP TO THE ECMWF...HAS NOW BECOME THE FASTER SOLUTION WITH PRECIP GONE BY FRIDAY AFTERNOON. CONFIDENCE IS CERTAINLY INCREASING THAT HIGHS SHOULD EASILY MAKE LOWER/MID 90S THIS WEEKEND. BUT PRECIP AND ASSOCIATED OUTFLOWS/COOLER AIR...KEEP THIS CONFIDENCE SOMEWHAT IN CHECK. HOWEVER...EVEN IF THE GFS IS TOO FAST...GIVEN THE ECMWF CONTINUING TO SHOW PRECIP FRIDAY NIGHT AND EXITING SATURDAY MORNING...THIS WOULD ALLOW FOR CLEARING SKIES...THE RIDGE BUILDING ACROSS THE AREA...ALONG WITH SUBSIDENCE...ALL OF WHICH SUPPORT GOING MID 90S...WITH THE DRY GFS ALREADY SUPPORTING MID 90S. THESE TEMPS ALONG WITH DEWPOINTS IN THE LOWER 70S WILL MAKE FOR QUITE AN OPPRESSIVE WEEKEND AS AFTERNOON HEAT INDICES COULD EASILY MAKE 100 TO 105 DEGREES. CMS && .AVIATION... DISCUSSION REGARDING 12Z TAFS. 650 AM CDT MAIN CONCERN OUT THE GATE THIS MORNING IS DENSE FOG STILL LINGERING OVER MUCH OF NRN IL. SINCE 11Z...VIS HAS BEGUN TO LIFT RAPIDLY AS FOG LAYER IS ACTUALLY QUITE THIN. MOST OF LAST NIGHT HERE AT THE NWS OFFICE WE COULD SEE STARS THOUGH THE FOG BANK. AS A RESULT...EXPECT AUGUST SUNSHINE WILL MAKE QUICK WORK OF LINGERING FOG AND SHOULD BE VFR OVR ENTIRE AREA BY 14Z. NEXT PROBLEM WILL BE TIMING OF FROPA THIS AFTN. CURRENTLY FRONT EXTEND IN AN ARC FROM NRN LWR MI-SRN WI-WRN IA. THIS FRONT IS FCST TO SLOWLY SAG SSEWD ACROSS REGION. BEST DYNAMIC FORCING FOR FRONTAL MOVEMENT IS WEAKENING AND ALREADY PULLING NEWD INTO SRN ONTARIO...N OF LK SUP. THEREFORE...SLOW FRONTAL MOVEMENT LOOKS LIKE A GOOD BET. HOWEVER...COMPLICATING FACTOR WITH DIFFUSE NATURE OF THIS BOUNDARY IS THAT IT WILL LIKELY BE ENHANCED BY LAKE MICHIGAN AND FORM INTO A HYBRID OF SYNOPTIC AND LAKE BREEZE FRONT. AS A RESULT...WILL FCST ASSD WIND SHIFT TO BACK DOOR SOMEWHAT INTO NERN IL/NWRN INDIANA WITH WINDS IN THESE AREAS VEERING TO NE AND N SOON AFTER FROPA. AGAIN...THERES NOT A STG PUSH WITH THIS FRONT AND WINDS ARE EXPECTED TO STAY GENLY AOB 10 KT. WILL CONTINUE WITH NIL FCST FOR WX. AIR MASS IS MODERATELY UNSTABLE AHD OF BOUNDARY...BUT LITTLE FOR TSTM DVLPMT TO FOCUS ON OVR TERMINAL AREA. MAIN INHIBITING FACTOR IS LARGE STORM COMPLEX OVR NERN MO/SERN IA. ACTIVE AREA OF CONVECTION WITH THIS WILL STAY S OF AREA...BUT EXTENSIVE ANVIL CANOPY IS ALREADY IN THE PROCESS OF OVERSPREADING NRN IL. THIS WILL INHIBIT SFC HEATING AND DESTABILIZATION THROUGH THE MRNG HRS...AND DOUBT THAT AIR MASS WILL RECOVER ENUF FOR STORM DVLPMT BEFORE FROPA THIS AFTN. OUTFLOW FROM ONGOING STORMS TO SW OF AREA MAY HELP SCT TSTM DVLPMT OVR SRN PORTIONS OF FCST AREA...MAINLY S OF I-80...BUT TERMINALS SHOULD STAY DRY. MERZLOCK && .MARINE... 132 AM CDT A COLD FRONT EXTENDING IN AN ARC FROM EASTERN LAKE SUPERIOR...ACROSS NORTHERN LAKE MICHIGAN...THEN SOUTHWESTWARD ACROSS SOUTHERN WISCONSIN TO WESTERN IOWA WILL SAG SOUTHEASTWARD ACROSS LAKE MICHIGAN TODAY. THE FRONT IS FORECAST TO CLEAR THE SOUTH END OF THE LAKE BY MID AFTERNOON. SCATTERED THUNDERSTORMS ARE POSSIBLE AS THIS FRONT MOVES THROUGH. FAIR WEATHER WILL THEN PERSIST FROM TONIGHT THROUGH MIDWEEK AS A RIDGE OF HIGH PRESSURE BUILDS SOUTHEASTWARD FROM THE NORTHERN PLAINS...EVENTUALLY SETTLING OVER THE UPPER GREAT LAKES ON THURSDAY. WINDS MAY INCREASE A BIT THIS MORNING OVER THE NORTHERN HALF OF LAKE MICHIGAN...IN THE WAKE OF THE COLD FRONT...BUT OVERALL A LIGHT WINDS REGIME WILL DOMINATE THE LAKE THROUGH MIDWEEK. MERZLOCK && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 446 AM CDT TUE AUG 4 2009 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 051000- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 446 AM CDT TUE AUG 4 2009 /546 AM EDT TUE AUG 4 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS...SOME OF WHICH MAY PRODUCE SMALL HAIL AND HEAVY RAIN. AREAS AFFECTED AND TIMING: THERE IS A CHANCE OF THUNDERSTORMS SOUTH OF A LINE FROM WAUKEGAN TO STERLING THIS AFTERNOON INTO EARLY THIS EVENING. DISCUSSION: A COLD FRONT WILL SLOWLY MOVE SOUTH ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING. AN UPPER AIR DISTURBANCE WILL MOVE ACROSS THE REGION LATER THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND MOVE SOUTH THROUGH EARLY EVENING. AREAS OF DENSE FOG ARE ALSO POSSIBLE ACROSS THE ENTIRE AREA THIS MORNING...AND SHOULD BE GONE BY MID MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY MORNING. A SIGNIFICANT TURN TOWARD HOT AND HUMID CONDITIONS IS EXPECTED TO TAKE PLACE THIS WEEKEND. HIGH TEMPERATURES ARE EXPECTED TO REACH THE MIDDLE 90S SATURDAY AND SUNDAY. HEAT INDEX VALUES MAY REACH 105 DEGREES ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-051000- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 446 AM CDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-051000- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 446 AM CDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH NEXT MONDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
632 AM CDT TUE AUG 4 2009
ILZ033-039-041230-
FORD IL-IROQUOIS IL-
632 AM CDT TUE AUG 4 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FORD AND SOUTHWESTERN
IROQUOIS COUNTIES...
AT 630 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ARROWSMITH IN
MCLEAN COUNTY...MOVING EAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO THE SIZE OF NICKELS ARE POSSIBLE
WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND MAY
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THIS STORM WILL BE NEAR GIBSON CITY AROUND 640 AM...ELLIOTT AROUND
650 AM...PAXTON AND LODA AROUND 700 AM AND CISSNA PARK AROUND 720 AM.
LAT...LON 4040 8847 4055 8847 4059 8781 4048 8782
4048 8793 4040 8794 4040 8846
CMSThe Lincoln radar (KILX), 83 km away, was scanning. The volume nearest the first event began at 14:42 UTC.
6 thunderstorm wind. Local standard time, as filed.
Small tree limbs were blown down.
An 18 inch diameter tree limb was blown down onto the roof of a house.
A large tree limb fell through the back door of a van in Milford causing major damage to the van.
Small tree limbs were blown down.
A 100 foot tall grain leg was mangled and partially uprooted as anchors were pulled out of the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186382, 186383, 186384, 193884, 186385, 193885.